MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 44OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 44OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Catalog Number 71322044
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Failure of Implant (1924); Insufficient Information (4580)
Date of Event 12/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after a thr surgery, it was noticed that the cocr 12/14 fem head 28 + 4 stayed on the stem and the tandem bipolar cocr 44od 28id dissociated and is floating in the hip joint.The patient is being referred out to another surgeon to perform the revision (expected on (b)(6) 2024) likely to a dual mobility or constrained liner after an acetabular shell is implanted./ they will need a revision surgery to remove the shell and have an acetabular shell placed.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3,h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the shell.Given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the electronic image provided shows a disassociated bipolar shell which appears to be below the greater trochanter region laterally in the image with surgical staples noted superolaterally which supports the disassociation soon after implant.No images for comparison were provided.There is no acetabular shell noted and this construct appears to be a hemiarthroplasty.Without the primary operative report and immediate post-hemiarthroplasty imaging, the primary placement and/or comparison cannot be assessed, and a definitive clinical root cause cannot be concluded.However, the appearance of surgical staples most likely indicates a very early post-operative bipolar dissociation which is suspicious for trauma as well as a questionable bipolar assembly.A component malperformance cannot be confirmed based on the limited information provided as the surgical technique does instruct to ensure the locking ring is flush after hearing an audible click.The patient impact is determined to be the dissociated bipolar assembly along with ¿being referred out to another surgeon to perform the revision likely to a dual mobility or constrained liner after an acetabular shell is implanted.¿ no further information is available, and the current patient status is unknown, although a transient post-operative restorative phase would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for endoprostheses systems revealed that care must be taken to assess the viability of the acetabular hyaline cartilage and the presence of any irregularity, anomaly, or surface configuration which may predispose to subluxation and/or dislocation of the prosthesis as a warning.Additionally, revealed in precautions that the correct selection of the neck length and stem positioning are extremely important.Muscle laxity and/or malpositioning of components may result in subluxation or dislocation of the implants.Lastly, revealed that dislocations and subluxations have been identified as adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include injury, surgical technique, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code and health effect - impact code.

Brand Name
TANDEM BIPOLAR COCR 44OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21047106
Report Number1020279-2024-02776
Device Sequence Number8484544
Product Code KWY
UDI-Device Identifier03596010492432
UDI-Public3596010492432
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue Number71322044
Device Lot Number24AM05285
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2024
Supplement Date Received by Manufacturer01/21/2025
Initial Report FDA Received Date12/31/2024
Supplement Report FDA Received Date01/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71302804 / 24EM06844.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown